Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Lubbock, TX

June 13, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 13, 2002, 3:42 PM CDT for Lynn County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 3:42 PM CDT (20:42 UTC)
Expired
Jun 13, 2002, 4:30 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 132042
SVRLBB
TXC305-132130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS
 
* UNTIL 430 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS 
  OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS 8 MILES WEST OF 
  TAHOKA...MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TAHOKA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3323 10205 3305 10200 3310 10160 3334 10167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:30 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 1:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
130 PM CDT THU JUN 13 2002

OUTFLOW BOUNDARY LOOKS TO BE JUST SOUTH OF THE AREA AS OF 18Z.
ANOTHER FRONT EXTENDS FROM OUR NORTHWEST ZONES BACK TO THE
NORTHEAST. STORMS MAY INITIATE LATER THIS AFTERNOON NEAR THIS FRONT.
OTHER POSSIBILITY IS IF OUTFLOW BOUNDARY WEAKENS AND DRIFTS BACK
NORTH. WILL HAVE HIGHEST RAIN CHANCE TONIGHT WESTERN ZONES. ANOTHER
FACTOR FAVORING HIGH CHANCE WEST IS THE POSSIBILITY OF ORGANIZED
STORMS, WHICH MAY INITIATE OFF THE HIGHER TERRAIN TO OUR WEST OR
NORTHWEST, MOVING SOUTH-SOUTHEAST TONIGHT. LINGERING CHANCE FRIDAY
MORNING, ESPECIALLY SOUTHWEST, THEN SURFACE HIGH PUSHES IN AND
CHANCE OF STORMS DIMINISHES. FRIDAY NIGHT LOOKS QUIET, ALTHOUGH WILL
WATCH FOR NORTHWEST FLOW ACTIVITY. FOR NOW WILL FORECAST THIS TO
REMAIN NORTH OF OUR AREA. BELIEVE CIN WILL HOLD SATURDAY AFTERNOON
WITH LACK OF APPARENT LOW LEVEL FOCUS, AS COMPARED TO RECENT DAYS.
CHANCE OF NORTHWEST FLOW NOCTURNAL ACTIVITY AGAIN SATURDAY NIGHT.
CONTINUED CHANCE MAINLY AFTERNOON/NIGHT ACTIVITY EARLY NEXT WEEK.
MRF BUILDS THE RIDGE BY LATE WEEK WHICH SHOULD DIMINISH CHANCE.

PRELIMINARY:
FRI 63/82/60/89 62-- TIA 60/83/63/93 62-- CDS 66/83/64/93 2111
BNF 63/85/63/97 640- LUB 63/85/63/94 52-- ASP 67/85/63/93 32--

.LUB...NONE.

In the hours before

Local storm report, Jun 13, 9:55 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
955 AM CDT THU JUN 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    MEMPHIS                   TX   .75 INCH HAIL
06/13/02   HALL                           REPORTED BY FIRE DEPT
Special weather statement, Jun 13, 11:41 AM CDT, 4 hours 1 minute before
TXZ021>044-131930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT THU JUN 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS
AFTERNOON AND TONIGHT.

THUNDERSTORMS THAT FORMED IN THE TEXAS PANHANDLE EARLY THIS
MORNING PRODUCED OUTFLOW BOUNDARIES WHICH MOVED INTO THE
SOUTHERN SOUTH PLAINS LATE THIS MORNING. ADDITIONAL BOUNDARIES
ALONG WITH A COLD FRONT IN THE TEXAS PANHANDLE WILL MOVE
INTO THE SOUTH PLAINS THIS AFTERNOON. THESE FEATURES WILL SERVE AS
FOCUSING MECHANISMS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. STORMS MAY PERSIST INTO THE OVERNIGHT HOURS AS
ADDITIONAL ACTIVITY COULD MOVE INTO THE AREA FROM EASTERN NEW
MEXICO.

THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS THE AREA
LATER THIS AFTERNOON DUE TO DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE. THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN. ONCE THE STORMS
DEVELOP THEY ARE EXPECTED TO MOVE SOUTHEAST.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Special weather statement, Jun 13, 2:54 PM CDT, 48 minutes before
TXZ039>043-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
254 PM CDT THU JUN 13 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
THE FOLLOWING COUNTIES...

GARZA...KENT...LYNN...TERRY...AND YOAKUM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningLUBTerry62 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningLUBLynn54 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningLUBLynn16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.